Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Memphis, TN

May 3, 2018Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 3, 2018, 11:52 AM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 11:52 AM CDT (16:52 UTC)
Expired
May 3, 2018, 2:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 160 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

190 
WGUS54 KMEG 031652
FFWMEG
ARC075-121-031945-
/O.NEW.KMEG.FF.W.0029.180503T1652Z-180503T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1152 AM CDT THU MAY 3 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Randolph County in eastern Arkansas...
  Northwestern Lawrence County in eastern Arkansas...

* Until 245 PM CDT.

* At 1151 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Pocahontas, Imboden, Ravenden, Reyno, Maynard, Biggers, Ravenden
  Springs, Annieville, Dalton, Attica, Smithville, Middlebrook,
  Ingram, Shannon, Birdell, Elkins Park, Brakebill, Warm Springs,
  Eleven Point and Hamil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3650 9079 3649 9077 3643 9078 3642 9077
      3630 9076 3629 9080 3628 9081 3601 9135
      3623 9135 3624 9133 3624 9126 3633 9126
      3633 9128 3637 9128 3639 9131 3642 9131
      3642 9135 3647 9136 3648 9140 3650 9141

$$
1 follow-up statement
420 
WGUS74 KMEG 031940
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
240 PM CDT THU MAY 3 2018

ARC075-121-031946-
/O.EXP.KMEG.FF.W.0029.000000T0000Z-180503T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph AR-Lawrence AR-
240 PM CDT THU MAY 3 2018

...THE FLASH FLOOD WARNING FOR RANDOLPH AND NORTHWESTERN LAWRENCE
COUNTIES WILL EXPIRE AT 245 PM CDT...

The heavy rain has ended for the time being thus the Flash Flood 
Warning will be allowed to expire. Additional showers and 
thunderstorms will push into the area by late this afternoon into 
the early evening hours and may pose another flash flood threat. 
Stay tuned for any potential warnings.

LAT...LON 3650 9079 3649 9077 3643 9078 3642 9077
      3630 9076 3629 9080 3628 9081 3601 9135
      3623 9135 3624 9133 3624 9126 3633 9126
      3633 9128 3637 9128 3639 9131 3642 9131
      3642 9135 3647 9136 3648 9140 3650 9141

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 11:03 AM CDT, 49 minutes earlier.

Area forecast discussion, May 3, 11:03 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1103 AM CDT Thu May 3 2018

.UPDATE...

Showers and thunderstorms continue to train across portions of
Northeast Arkansas and the Missouri Bootheel this morning.
Additional convection is moving eastward out of Oklahoma. The
latest run of the HRRR brings the convection into Eastern Arkansas
and the Missouri Bootheel possibly approaching the Mississippi
River by 23-00Z(6-7 PM). Will make some minor adjustments to cloud
cover and POPS. Also, may tweak temperatures across Northeast
Arkansas and the Missouri Bootheel(in locations where the rain is
training).

KRM

&&

.DISCUSSION... /issued 309 AM CDT Thu May 3 2018/

Skies are mostly cloudy across the forecast area early this
morning with temperatures ranging from the mid 60s to mid 70s. An
area of thunderstorms was moving across northern Arkansas at this
time and will move into northeast Arkansas in a couple of hours.
These thunderstorms originally develop over western Oklahoma and
west Texas on Wednesday.

The thunderstorms that are moving across northern Arkansas will
continue to move east and slowly weaken but not before they reach
northwest sections of the forecast area. Temperatures will once
again be on the warm side with highs in the low to mid 80s.

Another round of thunderstorms are expected to develop across the
southern plains this afternoon and head toward the region tonight.
The best chance of thunderstorms will be across northeast Arkansas
and the Missouri bootheel. Some of these thunderstorms could
become severe with large hail and damaging winds as the main
threats. Temperatures will remain on the warm side with lows
Friday morning in the mid to upper 60s.

By Friday, a cold front will be moving into western Arkansas with
more thunderstorms expected to develop ahead of the front and move
into the forecast area. Temperatures will be a little cooler with
highs from the upper 70s to lower 80s. The cold front will move
through the forecast area Friday night with more thunderstorms
expected to move through the region. Temperatures will be a little
cooler Friday night with lows Saturday morning in the low to mid
60s. By Saturday, the cold front will be moving into central
Mississippi with thunderstorms still expected over eastern and
southern sections of the forecast area. Temperatures will be
cooler on Saturday with highs in the mid 70s.

High pressure will briefly build into the region by Saturday night
bringing dry weather and seasonal weather for Saturday night and
Sunday. Another cold front will move through the region Sunday
night and Monday with more thunderstorms possible ahead of the
front. High pressure will return to the region by Monday night
bringing another period of dry weather and seasonal temperatures
for Monday night through Wednesday.

ARS

&&

.AVIATION...12Z TAF set

It appears a couple of rounds of showers and thunderstorms will
impact the JBR area over the next w4 hours...with storms staying
to the North and West of MKL, MEM and TUP. Locally gusty wind and
MVFR vis is possible in association with any on station
thunderstorms. Will watch closely for any storms that develop
farther East to impact MEM, but for now will not include any
precip in the TAF for the next 24 hours and VCSH before noon
tomorrow. Winds will remain southerly, strengthening to around
10-14kt today with higher gusts and around 10kt overnight.

30

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 3, 11:40 AM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1140 AM CDT Thu May 3 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041845-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1140 AM CDT Thu May 3 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will move into Eastern Arkansas and
the Missouri Bootheel this afternoon and will approach the
Mississippi River during the early evening hours before dying out.
The main threat from these storms would be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms are possible across the entire Mid
South Friday night into Saturday. Gusty winds and small hail will
be possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon across Eastern
Arkansas and the Missouri Bootheel.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:36 AM CDTSpecial Weather StatementMEGLawrence, Randolph39 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.